Drugs for uterine growth: Stop setting patients on Esmya
Esmya is a medication used to treat moderate to severe symptoms of uterine fibroids, i.e. benign growths of the uterus. However, the remedy should no longer be prescribed to new patients. According to experts, there is a suspicion that the preparation can damage the liver.
Risk from medication against uterine growth
Esmya® (active ingredient ulipristal acetate) is a drug approved since 2012 for the treatment of moderate to severe symptoms of uterine fibroids, i.e. non-carcinogenic (benign) growths of the uterus. But now there is evidence that the preparation can damage the liver. Cases of liver failure have even been reported. The Pharmacovigilance Risk Assessment Committee (PRAC) of the European Medicines Agency (EMA) is therefore currently carrying out a new risk assessment of the medicinal product. Until this is completed, no new patients should be put on this medicine.
Reports of severe liver damage
As reported by the Federal Institute for Drugs and Medical Devices (BfArM), the Pharmacovigilance Risk Assessment Committee (PRAC) is currently evaluating Esmya's benefit-risk profile based on reports of severe liver damage, including cases of liver failure that led to liver transplantation.
During the ongoing risk assessment, the PRAC recommends, as an interim measure, regular liver function tests for women who receive the drug for the therapy of uterine fibroids.
Patients treated with Esmya should undergo liver function tests at least once a month.
If the test shows abnormal liver function tests ("normal" upper limit exceeded by more than two times), doctors should stop treatment with Esmya and closely monitor the liver function tests.
The liver tests should be repeated two to four weeks after the end of therapy.
In addition, the PRAC does not recommend hiring new patients on Esmya until further notice. And patients who have completed an interval should not start another interval.
If symptoms occur, go to the doctor quickly
These recommendations are considered interim measures to ensure patient safety until the decision on the risk assessment process initiated in December 2017 is made.
The BfArM advises patients to have blood tests carried out at the treating doctor to check whether the liver values are correct. If the liver tests are abnormal, therapy with Esmya is stopped.
In addition, if you experience symptoms such as nausea and vomiting, abdominal pain, loss of appetite, tiredness or yellow coloring of the eyes or skin, a doctor should be contacted immediately, as these symptoms could indicate liver problems.
"If therapy with Esmya is planned for you or a new interval is planned, your doctor will suspend your therapy until the assessment by the EMA has been completed," informs the BfArM patients.
And: "When your therapy with Esmya is finished, your doctor will check your liver function tests two to four weeks after the end of therapy." (Ad)